Alert archive / New Mexico / High Wind Warnings in 2023
High Wind Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Jan 27, 2023, 12:33 PM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Jan 28, 2023, 4:28 AM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2023, 12:33 PM MST (19:33 UTC)
- In effect from
- Jan 28, 2023, 4:28 AM MST
- Expired
- Jan 28, 2023, 6:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1784 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529 WWUS74 KMAF 271933 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 133 PM CST Fri Jan 27 2023 NMZ027-TXZ270-271-280745- /O.UPG.KMAF.HW.A.0005.230128T1600Z-230129T0000Z/ /O.NEW.KMAF.HW.W.0005.230128T1600Z-230129T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 133 PM CST Fri Jan 27 2023 /1233 PM MST Fri Jan 27 2023/ ...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ TO 6 PM CST /5 PM MST/ SATURDAY... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 10 AM CST /9 AM MST/ to 6 PM CST /5 PM MST/ Saturday. * IMPACTS... Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
3 follow-up statements
921 WWUS74 KMAF 280733 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 133 AM CST Sat Jan 28 2023 NMZ027-TXZ270-271-282300- /O.EXT.KMAF.HW.W.0005.230128T1600Z-230129T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 133 AM CST Sat Jan 28 2023 /1233 AM MST Sat Jan 28 2023/ ...HIGH WIND WARNING NOW IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 10 AM CST /9 AM MST/ this morning to 7 PM CST /6 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
882 WWUS74 KMAF 281128 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 528 AM CST Sat Jan 28 2023 NMZ027-TXZ270-271-282315- /O.EXT.KMAF.HW.W.0005.230128T1128Z-230129T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 528 AM CST Sat Jan 28 2023 /428 AM MST Sat Jan 28 2023/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 7 PM CST /6 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
843 WWUS74 KMAF 281911 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 111 PM CST Sat Jan 28 2023 NMZ027-TXZ270-271-290000- /O.CON.KMAF.HW.W.0005.000000T0000Z-230129T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 111 PM CST Sat Jan 28 2023 /1211 PM MST Sat Jan 28 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 7 PM CST /6 PM MST/ this evening. * IMPACTS...Severe turbulence near the mountains will be hazardous for low flying light aircraft. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 27, 12:05 PM MST, 28 minutes earlier.
Area forecast discussion, Jan 27, 12:05 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
105 PM CST Fri Jan 27 2023
...New AVIATION...
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 205 AM CST Fri Jan 27 2023
It's pretty chilly outside with nearly everywhere reporting
temperatures in the 20s, so make sure to grab your heavy coat as you
head out the door this morning. Today and tomorrow will be warmer
and windier than previous days thanks to increasing southwesterly
surface flow in response to lee troughing in SE CO and the
Panhandle. Highs this afternoon will reach the mid to upper 50s
under clear skies, while lows overnight should be 5-10 degrees
warmer than previous nights as clouds move back in. Saturday will be
the most eventful part of the short term forecast as warm
downsloping westerly winds increase ahead of an approaching
shortwave trough. This shortwave will help bring a cold front
through the region sometime Sunday, so highs Saturday afternoon will
still have the chance to warm to the mid 60s. Given the increasing
winds, a High Wind Watch has been issued for the Guadalupe and
Delaware Mountains Saturday afternoon where high winds will be
possible.
-Zuber
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 205 AM CST Fri Jan 27 2023
Upper pattern has a weak trough moving into NM Saturday night with a
stronger one moving down out of the NW. This strong trough will pass
over Nrn CA Sunday developing a closed low Sunday night. Monday this
low will roll down the Srn CA Coast opening up into a trough Tuesday
as it passes over AZ and into NM Tuesday night. Wednesday this
trough will swing across NM moving into W TX. Thursday a broad
ridge over the Western US will move east passing over the 4 Corners
region Friday on its way here.
The coming week looks chilly. A backdoor front will blow into the
area early Sunday with a NE/E wind keeping the day cool. Wind will
remain out of the E Monday and Tuesday and with cloudy skies
temperatures will 15 to 20 degrees below normal. Highs both days
will range from the 30s NE... to 40s and 50s central... to the 60s
and 70s down SW. Expect widespread highs in the 40s Wednesday and
Thursday with 50s returning to the area Friday. Lows mainly in the
20s and 30s. Another front is possible late week, GFS shows it but
NBM does not support it so late week temps may turn out cooler.
Have several periods with mixed precip possible starting Monday and
continuing into Thursday. Tuesday night and Wednesday have the
highest chance of precipitation as upper trough approaches with pops
favoring the eastern CWA. Still lots of variability run to run...
as the event nears one period may stand out for best chance for
winter wx. At this time qpf on the low side so may not end up with
too much precipitation of any form.
&&
.AVIATION...
(18Z TAFS)
Issued at 104 PM CST Fri Jan 27 2023
VFR remains for all terminals. Wind directions stay southerly to
southwesterly through the day with sustained speeds sitting in the
teens. Intermittent gusts possible at INK and PEQ.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 37 67 31 50 / 0 0 0 10
Carlsbad 29 63 32 65 / 0 0 0 0
Dryden 36 66 46 72 / 0 0 20 10
Fort Stockton 37 71 43 70 / 0 0 10 10
Guadalupe Pass 34 55 37 59 / 0 0 0 0
Hobbs 28 62 29 58 / 0 0 0 0
Marfa 27 65 35 67 / 0 0 10 0
Midland Intl Airport 35 65 34 59 / 0 0 0 10
Odessa 35 65 36 60 / 0 0 0 10
Wink 29 67 33 62 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Saturday morning through Saturday afternoon
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...High Wind Watch from Saturday morning through Saturday afternoon
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...88
LONG TERM....72
AVIATION...93Hazardous weather outlook, Jan 27, 1:02 AM MST, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 202 AM CST Fri Jan 27 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-280815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 202 AM CST Fri Jan 27 2023 /102 AM MST Fri Jan 27 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. High wind is possible Saturday in the Guadalupe and Delaware Mountains. A High Wind Watch is in effect. A wintry mix of precipitation is possible Monday through Thursday, especially north of I-10. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 12:59 AM MST | High Wind Watch | MAF | Eddy | 12 hr |
Nearby
High Wind Warnings in New Mexico, 2023High Wind Warnings in Texas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.